Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 254, NWS Goodland, KS

August 8, 2011Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2011, 5:01 AM CDT for Gove County, Logan County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 5:01 AM CDT (10:01 UTC)
Expired
Aug 8, 2011, 5:30 AM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS53 KGLD 081001
SVRGLD
KSC063-109-081030-
/O.NEW.KGLD.SV.W.0254.110808T1001Z-110808T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
501 AM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  EAST CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 530 AM CDT

* AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF THE MONUMENT ROCKS...AND WAS MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE MONUMENT ROCKS AND GOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3885 10110 3901 10106 3902 10041 3870 10041
      3869 10061
TIME...MOT...LOC 1001Z 272DEG 24KT 3891 10082
WIND...HAIL 60MPH 1.00IN
$$

050
2 follow-up statements
667 
WWUS53 KGLD 081017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 AM MDT MON AUG 8 2011

KSC063-109-081030-
/O.CON.KGLD.SV.W.0254.000000T0000Z-110808T1030Z/
LOGAN KS-GOVE KS-
517 AM CDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GOVE AND EAST CENTRAL LOGAN COUNTIES UNTIL 530 AM CDT...

AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF THE MONUMENT 
ROCKS...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3870 10051 3881 10097 3901 10101 3902 10041
      3870 10041
TIME...MOT...LOC 1017Z 272DEG 24KT 3891 10065
WIND...HAIL 60MPH <.50IN
$$

050
581 
WWUS53 KGLD 081024
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 AM MDT MON AUG 8 2011

KSC063-109-081034-
/O.EXP.KGLD.SV.W.0254.000000T0000Z-110808T1030Z/
LOGAN KS-GOVE KS-
524 AM CDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOVE AND EAST
CENTRAL LOGAN COUNTIES WILL EXPIRE AT 430 AM MDT/530 AM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3870 10051 3881 10097 3901 10101 3902 10041
      3870 10041
TIME...MOT...LOC 1024Z 272DEG 24KT 3891 10059
$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:35 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 8, 4:35 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
335 AM MDT MON AUG 8 2011

.DISCUSSION...
326 AM MDT MON AUG 8 2011

0330Z WATER VAPOR IMAGERY INDICATED ZONAL FLOW ALOFT ACROSS MUCH OF
THE AREA AS STRONG SHORT WAVE TROUGH APPROACHED THE MONTANA AND
NORTH DAKOTA BORDER. RUC ANALYSIS INDICATED STRONG PV ANOMALY
LOCATED NEAR LBF. VERY DRY AIRMASS WAS NOTED ON DNR SOUNDING...WITH
THIS VERY DRY AIR MASS EXTENDING TO NEAR YUMA BY 22Z.

TODAY-TONIGHT..MOST IMMEDIATE CONCERN FOR THE SHORT TERM WILL ONCE
AGAIN BE POTENTIAL FOR MORNING CONVECTION ACROSS THE AREA. LOW LEVEL
JET/WAA MAXIMUM VEERS TO THE EAST BETWEEN 9 AND 12Z WHICH SHOULD
BRING AN END TO THUNDERSTORM THREAT. HOWEVER...OUTFLOW BOUNDARY
CONTINUES TO ADVANCE TO THE SOUTH TOWARDS THE AREA AND WITH A DECENT
AMOUNT OF MUCAPE AVAILABLE...NOT TOTALLY SURE WE WILL NOT SEE SOME
DEVELOPMENT OVERNIGHT...AND WILL WAIT AND SEE HOW THINGS BEGIN TO
DEVELOP BEFORE MAKING A FINAL CALL AS THERE IS A SURPRISINGLY LARGE
SPREAD IN TIMING THE EXIT OF H7 TROUGH MOVING ACROSS THE AREA.
OTHERWISE...AS SHORT WAVE TROUGH SHIFTS TO THE EAST EXPECT
WIDESPREAD SUBSIDENCE TO BRING AN END TO ANY OVERNIGHT
PRECIPITATION. SFC HIGH WILL BEGIN TO SETTLE OVER THE AREA BEHIND
SYSTEM...BUT SOME FAIRLY LARGE DIFFERENCES IN HOW MODELS HANDLE SFC
FIELDS DURING THE AFTERNOON. DIFFERENCES SEEM TO CENTER AROUND
POTENTIAL SECOND SURGE OF COLD AIR MOVING ACROSS THE AREA BTWN
21-03Z. IF THIS OCCURS...WOULD BE MOVING ACROSS THE CWA DURING PEAK
HEATING WHICH COULD CERTAINLY TRIGGER A FEW STORMS. WITH ALL
OVERNIGHT CONVECTION UPSTREAM...HARD TO REALLY SEE MUCH IN THE SFC
DATA THAT WOULD SUPPORT ONE WAY OR THE OTHER...ALTHOUGH 3 HR
PRESSURE RISE ANALYSIS DOES INDICATE A WEAKER MAXIMUM IN PRESSURE
RISES ALONG THE MONTANA/NORTH DAKOTA BORDER...WELL BEHIND STRONGER
MAXIMUM CURRENTLY OVER NEBRASKA. ALTHOUGH SREF DATA PRETTY AGGRESSIVE
WITH POPS THIS AFTERNOON AND EVENING...NOT SURE PATTERN REALLY
SUPPORTS HIGH POPS...WITH CURRENT THOUGHTS KEEPING THINGS IN THE
20-30 RANGE.  WITH APPROACHING COLD FRONT AM LEARY OF GOING TOO WARM
ON TEMPS...WITH LATEST ENSEMBLE MEAN DATA LOOKING REASONABLE FOR
TODAYS MAX TEMPS. WITH SFC HIGH SETTLING OVER THE AREA AND TDS IN
THE 50S UPSTREAM LOWS BOTTOMING OUT IN THE 50S STILL LOOKS
REASONABLE GIVEN PROLONGED PERIOD OF LIGHT WINDS...WITH SOME
RADIATIONAL FOG POSSIBLE SHOULD TDS STAY UP.

TUESDAY-TUESDAY NIGHT...MODELS REMAIN IN REASONABLE AGREEMENT ABOUT
POTENTIAL FOR POTENTIALLY WIDESPREAD PRECIPITATION ACROSS MUCH OF
THE CWA. WHILE DETAILS DIFFER...LOOKS LIKE H85-H7 FRONTAL ZONE WILL
SET UP ACROSS CENTRAL PORTIONS OF THE CWA. PV ANOMALY EXPECTED TO
MOVE INTO NORTHEAST COLORADO OVERNIGHT WITH STRONG H85-H7 WAA
EXPECTED TO DEVELOP NORTH AND EAST OF THE FRONTAL ZONE. THIS
INCREASING ASCENT SHOULD HELP MAINTAIN ANY STORMS THAT DEVELOP TO
THE WEST OF THE AREA AND DRIFT EAST. WITH MIXING RATIOS INCREASING
TO AROUND 12 G/KG IN AREA OF ASCENT AND SEVERAL MODELS SUGGESTING
HEAVY PRECIPITATION...THINK UPPING POPS AND QPF VALUES WARRANTED.
ALTHOUGH SOME OF THE ENSEMBLE MEAN DATA RAISES QUESTIONS ON HOW FAR
SOUTH AND WEST TO PLACE PRECIP AXIS WHICH WILL LIMIT CONFIDENCE TO
THE 50-60 RANGE. WITH A REASONABLE SPREAD IN SOLUTIONS...HARD TO
PLACE WITH HIGH CONFIDENCE SIG QPF AMOUNTS IN ANY ONE AREA...BUT
DEFINITELY THINK SOME SPATIAL RESOLUTION NECESSARY AND HAVE
WEIGHTED HIGHEST AMOUNTS ACROSS EASTERN HALF OF CWA. HAVE CONCERNS
THAT COOLER AIR MAY LINGER ACROSS THE EASTERN HALF OF CWA AS SFC
RIDGE IS SLOW TO SHIFT OUT OF THE AREA...AND FOR THE MOST PART
THIS IS SUPPORTED BY AVAILABLE ENSEMBLE AND OPERATIONAL DATA AND
THINK TEMPS BEING A FEW DEGREES COOLER THAN TODAY LOOKS
REASONABLE.

WEDNESDAY-THURSDAY...LARGE AMOUNT OF UNCERTAINTY WITH RESPECT TO HOW
FAST PRECIPITATION WILL CLEAR OUT OF THE AREA...WITH STRONG WAA AT
H7 LOOKING TO REMAIN ACROSS THE AREA THROUGH AT LEAST 18Z AND PV
ANOMALY LAGGING EVEN FARTHER BEHIND AND STRONG PV ADVECTION NOT
ENDING UNTIL AROUND 00Z. PLAN ON TAKING A MORE PESSIMISTIC APPROACH
TO DRYING THINGS OUT AND WILL LEAVE PRECIPITATION CHANCES IN THROUGH
THE AFTERNOON...UNTIL GENERAL CONSENSUS ENDS STRONG PV ADVECTION.
UNSETTLED WEATHER WILL LIKELY CONTINUE ON THURSDAY AND THURSDAY
EVENING ALTHOUGH WITH LESSER COVERAGE AS H5 TROUGH SWINGS ACROSS THE
NORTHERN PLAINS FORCING FRONT INTO CWA BY THURSDAY NIGHT. CURRENT
FORECAST LOOKS REASONABLE AND NOT PLANNING ANY CHANGES TO POP/WX
FORECAST. WITH ONGOING RAINFALL AND MODELS AGREEING THAT WIDESPREAD
STRATUS...WITH POSSIBLE FOG...WILL BE IN PLACE ACROSS MUCH OF THE
AREA THROUGH THE DAY. WITH THIS IN MIND...HAVE CONCERNS THAT TEMPS
WILL WARM MUCH AT ALL...ESPECIALLY IN THE EAST. GEFS TEMPS STRUGGLE
TO WARM TEMPS TO 70 AT MCK...BUT GIVEN LARGE STANDARD DEVIATIONS NOT
QUITE READY TOO GO THAT COLD ATTM. TEMPS WILL WARM ON THURSDAY...BUT
WITH POTENTIAL FOR STRATUS LINGERING AROUND THROUGH THE EARLY
AFTERNOON AM GOING TO LIMIT WARM UP TO SOME DEGREE THROUGH THE DAY.

JRM
&&

.AVIATION...
1130 PM MDT SUN AUG 7 2011

FOR THE 06Z TAFS AT KGLD AND KMCK...VFR THROUGH AT LEAST 08Z WITH
MVFR/IFR CIGS AND OR VIS AT BOTH SITES SHORTLY AFTER AS FRONT MOVES
INTO THE AREA. AT KGLD WINDS SHIFT TO THE NORTHWEST AND WILL BECOME A
TAD GUSTY BY 15Z WHICH SHOULD FAVOR A DRIER AIRMASS AND RETURN TO
VFR CONDITIONS. AT KMCK OUTFLOW BOUNDARY ABOUT TO MOVE THROUGH WITH
AN HOUR OF GUSTY NORTHEAST WINDS. THUNDERSTORMS ARE NORTH/NORTHWEST
OF THE TERMINAL AND RIGHT NOW THINK THEY WILL REMAIN OUT OF THE
VICINITY. MAIN WIND SHIFT MOVES IN AROUND 13Z WITH POSSIBILITY OF
MVFR CONDITIONS BUT BY 16-18Z VFR WILL RETURN. DISTURBANCE MOVES
INTO THE AREA BY 22Z AND SHOULD SEE AT LEAST CB DEVELOPING AT BOTH
SITES. ACTIVITY EXPECTED TO DIMINISH AT BOTH SITES BY 03Z.
&&

.FIRE WEATHER...
326 AM MDT MON AUG 8 2011

GIVEN VERY DRY AIRMASS OBSERVED AT DNR AT 00Z...HAVE SOME CONCERNS
THAT THIS MAY ADVECT INTO SOUTHWEST CWA PRIOR TO 21Z AS WINDS WILL
HAVE A NORTHWESTERLY COMPONENT. WHILE DO NOT THINK DEW POINT TEMPS
WILL FALL AS LOW AS WAS OBSERVED AROUND DNR/AKO YESTERDAY DUE TO
CONTINUED STRONG EVAPOTRANSIPIRATION...NOT OUT OF THE QUESTION TO
SEE HUMIDTIES FALL TO THE 10 TO 20 PERCENT RANGE SOUTH OF A
BURLINGTON TO LEOTI LINE. WINDS WILL MAY BRIEFLY GUST TO AROUND 25
MPH...BUT CONDITIONS ARE NOT EXPECTED TO BE LONG LIVED ENOUGH TO
WARRANT A RED FLAG WARNING.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 7, 9:05 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT SUN AUG 7 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
805 PM MDT SUN AUG 7 2011 /905 PM CDT SUN AUG 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH EARLY
MONDAY MORNING GENERALLY EAST OF THE COLORADO AND KANSAS BORDER AS
AN UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH. LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 8, 4:42 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MDT MON AUG 8 2011

KSZ028-081000-
LOGAN-
442 AM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL SPRINGS...MOVING SOUTHEAST AT 40
MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3889 10121 3905 10109 3894 10081 3876 10082
      3872 10085
TIME...MOT...LOC 0941Z 300DEG 33KT 3893 10105

050

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:36 PM CDTSpecial Weather StatementGLDGove24 min
Aug 8, 4:42 AM CDTSpecial Weather StatementGLDLogan18 min
Aug 8, 5:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min
Aug 8, 5:41 PM CDTTornado WarningGLDCheyenne, Rawlins49 min
Aug 8, 6:01 PM CDTSpecial Weather StatementGLDThomas44 min
Aug 8, 6:07 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas53 min
Aug 8, 6:35 PM CDTSpecial Weather StatementGLDLogan55 min
Aug 8, 6:49 PM CDTSevere Thunderstorm WarningGLDGove, Logan56 min
Aug 8, 6:52 PM CDTSevere Thunderstorm WarningGLDRawlins53 min
Aug 8, 6:58 PM CDTSevere Thunderstorm WarningGLDThomas19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.